Q: I'm 72 and being treated for hypertension, hypothyroidism and swelling in my ankles. Shortly after I went on metoprolol for my hypertension, I started having strange dreams and difficulty sleeping all night. The doctor prescribed ramelteon to help me sleep, but it hasn't seemed to help. Then I started having leg cramps almost every night. The doctor prescribed a muscle relaxant, cyclobenzaprine, but I didn't like the way it made me feel, so I stopped taking it after the second dose. I also take levothyroxene for my thyroid condition and furosemide for the swelling.
Through all this I have become more and more depressed. My doctor said he didn't think the medications were causing me to feel this way and I would just have to learn to live with it. Is he right? Is it just that I am getting older? Or is it possible that the medications are causing my depression?
A: The problems you're having are almost certainly related to the metoprolol, which is in a class of blood pressure medications called beta-blockers. Many doctors do not know that beta-blockers should not be prescribed to people over 60 with uncomplicated hypertension (high blood pressure without angina or heart failure), especially because they are associated with a higher risk of stroke and other adverse events, including new-onset diabetes and even death.
The nightmares, insomnia, muscle cramps and depression that you're experiencing are all telltale side effects of beta-blocker use in your age group.
I would recommend that you ask your doctor about changing to a benzothiazepine calcium channel blocker — another form of blood-pressure medication. This would need to be done over five to 10 days to avoid problems related to sudden withdrawal of a beta-blocker. I'm confident that, with this change, you will no longer need the sleeping pill and the muscle relaxant, as they were dealing with problems caused by the metoprolol.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published this year by Atria Books.
Also of interest: Are your meds making you fat?
Discounts & Benefits
Next ArticleRead This